• Users Online: 416
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
CASE REPORT
Year : 2018  |  Volume : 16  |  Issue : 4  |  Page : 155-157

Rifampicin-induced thrombocytopenia


Department of Medicine – Unit V, Christian Medical College, Vellore, Tamil Nadu, India

Date of Web Publication16-Apr-2019

Correspondence Address:
Sultan Nawahirsha
Department of Medicine – Unit V, Christian Medical College, Vellore - 632 004, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/cmi.cmi_7_19

Rights and Permissions
  Abstract 

The discovery of rifampicin in 1965 ushered in the era of short-course antituberculosis (TB) chemotherapy. The duration of anti-TB therapy was reduced from 12–24 months to 6 months. Thrombocytopenia is an uncommon but severe side effect of rifampicin, which needs a high clinical index of suspicion for diagnosis. It reverses completely on stopping the drug. Re-challenge is not advised because thrombocytopenia will recur on re-initiation of the drug. We present the case of a patient with rifampicin-induced thrombocytopenia who presented with purpuric rash all over the body. Investigations revealed a low platelet count which resolved completely on stopping the drug. This case highlights the importance of diagnosis of a rare adverse drug reaction and prompts management, which leads to a good outcome.

Keywords: Antituberculosis chemotherapy, rifampicin, thrombocytopenia


How to cite this article:
Nawahirsha S, Das S, Karthik G, Ramya I. Rifampicin-induced thrombocytopenia. Curr Med Issues 2018;16:155-7

How to cite this URL:
Nawahirsha S, Das S, Karthik G, Ramya I. Rifampicin-induced thrombocytopenia. Curr Med Issues [serial online] 2018 [cited 2019 Nov 17];16:155-7. Available from: http://www.cmijournal.org/text.asp?2018/16/4/155/256320


  Introduction Top


The discovery of rifampicin in 1965 ushered in the era of short-course antituberculosis (TB) chemotherapy. The duration of anti-TB therapy was reduced from 12–24 months to 6 months.[1],[2] India has overtaken China to become the country with the largest burden of TB in the world.[3] Even today, the treatment of TB is a difficult task for the physician due to the long duration of treatment, adverse effects of drug, poor drug compliance, and development of drug resistance. Severe side effects of drug are associated with poor drug compliance of the patient and lead to drug resistance. Thrombocytopenia is a relatively uncommon adverse effect of many drugs, including rifampicin.[4] The first case of rifampicin-induced thrombocytopenia was reported in 1970.[5]


  Case Report Top


A 29-year-old female, with no comorbidities, presented to her family physician with complaints of fever and cough with whitish expectoration for 6 months. On examination, the patient was also found to have generalized lymphadenopathy. Systemic examination was otherwise normal. Routine investigations were found to be normal. Fine-needle aspiration cytology of the lymph node was positive for Mycobacterium tuberculosis (MTB), and GeneXpert MTB polymerase chain reaction done on the sample showed that there was no resistance to rifampicin. Hence, the patient was started on appropriate weight-based anti-TB drugs. However, on day 2 of drug initiation, she developed purpuric rashes all over the body.

An urgent complete blood count was done which revealed thrombocytopenia [Table 1]. Rifampicin was promptly stopped, and the patient was started on levofloxacin. Other drugs, namely isoniazid, ethambutol, and pyrazinamide, were continued. The patient's thrombocytopenia resolved after stopping rifampicin. The Naranjo criteria were applied, and the thrombocytopenia was attributed to rifampicin [Table 2]. The patient's platelet counts returned to normal limits during the course of admission, and the patient was discharged on the modified anti-TB regimen. Bone marrow was done to rule out disseminated TB causing thrombocytopenia. Bone marrow revealed adequate megakaryocytes with hypercellular marrow with tolerable trilineage hematopoiesis and no abnormal cells.
Table 1: Relevant investigations

Click here to view
Table 2: Naranjo algorithm - Adverse Drug Reaction Probability Scale

Click here to view



  Discussion Top


All the first-line anti-TB drugs are known to cause thrombocytopenia. Isoniazid causes thrombocytopenia due to an immune reaction.[6] Ethambutol and pyrazinamide are also known to cause thrombocytopenia due to immunological reaction.[7],[8]

Certain adverse events of rifampicin are seen particularly in intermittent regimens. These include flu-like symptoms, respiratory syndrome, purpura, and elevated serum transaminases.[9] Thrombocytopenia is an adverse reaction associated with intermittent rifampicin regimen,[10] and it can occur up to 14 months after the initiation of therapy.[4] It has been described with the daily regimen, but is uncommon.[10],[11]

The reason for reduced incidence in daily regimen is due to the neutralization of antibodies when the drug is present continuously. The antigen–antibody complex is then removed by the immune system. Intermittent therapy allows sufficient time for the antibodies to be build up, which results in an intense reaction when the drug is restarted.[12] In our patient, thrombocytopenia occurred on the daily regimen.

The antibodies which are produced are difficult to detect. Tests are currently not available routinely to identify the antibodies. The diagnosis is made quite easily by the treating physician when the platelet counts improve on stopping the drug.

The platelet counts recover within 7–10 days of stopping the drug, and no specific treatment is needed except stopping the offending drug. Patients may require platelet transfusion when counts fall to <20,000/mm3.

Re-use must be avoided at all costs because only a small quantity of drug is needed to trigger the immune reaction. Hence, if purpura occurs, rifampicin should be promptly stopped and should not be given again even in small doses.[13]

Learning points

  1. Rifampicin-induced thrombocytopenia is a rare adverse event
  2. Patients started on anti-TB therapy should be regularly monitored for hematological abnormalities and hepatotoxicity
  3. Early identification and prompt discontinuation of the causative drug is essential for good outcome
  4. Rifampicin should never be restarted in patients with rifampicin-induced thrombocytopenia.


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

 
  References Top

1.
Sensi P. History of the development of rifampin. Rev Infect Dis 1983;5 Suppl 3:S402-6.  Back to cited text no. 1
    
2.
Aquinas M. Short-course therapy for tuberculosis. Drugs 1982;24:118-32.  Back to cited text no. 2
    
3.
World Health Organization. Global Tuberculosis Report 2018. Geneva: World Health Organization; 2018.  Back to cited text no. 3
    
4.
George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al. Drug-induced thrombocytopenia: A systematic review of published case reports. Ann Intern Med 1998;129:886-90.  Back to cited text no. 4
    
5.
Blajchman MA, Lowry RC, Pettit JE, Stradling P. Rifampicin-induced immune thrombocytopenia. Br Med J 1970;3:24-6.  Back to cited text no. 5
    
6.
Ross JD, Horne NW. Drugs used in chemotherapy. In: Horne NW, editor. Modern Drug Treatment of Tuberculosis. 1st Indian ed. New Delhi: Oxford University Press; 1992. p. 1-17.  Back to cited text no. 6
    
7.
Prasad R, Mukerji PK. Ethambutol-induced thrombocytopaenia. Tubercle 1989;70:211-2.  Back to cited text no. 7
    
8.
Jain VK, Vardhan H, Prakash OM. Pyrazinamide induced thrombocytopenia. Tubercle 1988;69:217-8.  Back to cited text no. 8
    
9.
Blumberg HM, Burman WJ, Chaisson RE, Daley CL, Etkind SC, Friedman LN, et al. American Thoracic Society/Centers for Disease Control and Prevention/Infectious Diseases Society of America: Treatment of tuberculosis. Am J Respir Crit Care Med 2003;167:603-62.  Back to cited text no. 9
    
10.
Di Berardino L, Perna G, Silvestri LG. Antibodies against rifampin in patients with tuberculosis after discontinuation of daily treatment. Am Rev Respir Dis 1976;114:1189-90.  Back to cited text no. 10
    
11.
Ferguson GC. Rifampicin and thrombocytopenia. Br Med J 1971;3:638.  Back to cited text no. 11
    
12.
A controlled trial of daily and intermittent rifampicin plus ethambutol in the retreatment of patients with pulmonary tuberculosis: Results up to 30 months. Tubercle 1975;56:179-89.  Back to cited text no. 12
    
13.
Das S, Roy A, Maiti A. Rifampicin induced thrombocytopenia. Indian J Dermatol 2006;51:222.  Back to cited text no. 13
  [Full text]  



 
 
    Tables

  [Table 1], [Table 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Tables

 Article Access Statistics
    Viewed380    
    Printed59    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]